Format

Send to

Choose Destination
Fundam Clin Pharmacol. 2018 Jun;32(3):252-260. doi: 10.1111/fcp.12349. Epub 2018 Mar 9.

Drug-induced aseptic meningitis: a mini-review.

Author information

1
Centre Régional de Pharmacovigilance, CHRU de Nancy, Hôpital Central, 29, avenue du Maréchal de Lattre de Tassigny, 60034, 54035, Nancy, France.

Abstract

Aseptic meningitis associates a typical clinical picture of meningitis with the absence of bacterial or fungal material in the cerebrospinal fluid. Drug-induced aseptic meningitis (DIAM) may be due to two mechanisms: (i) a direct meningeal irritation caused by the intrathecal administration of drugs and (ii) an immunologic hypersensitivity reaction to a systemic administration. If the direct meningeal irritation allows a rather easy recognition, the immunologic hypersensitivity reaction is a source of challenging diagnostics. DIAM linked to a systemic treatment exerts typically an early onset, usually within a week. This period can be shortened to a few hours in case of drug rechallenge. The fast and spontaneous regression of clinical symptoms is usual after stopping the suspected drug. Apart from these chronological aspects, no specific clinical or biological parameters are pathognomonic. CSF analysis usually shows pleiocytosis. The proteinorachia is increased while glycorachia remains normal. Underlying pathologies can stimulate the occurrence of DIAM. Thus, systemic lupus erythematosus appears to promote DIAM during NSAID therapy, especially ibuprofen-based one. Similarly, some patients with chronic migraine are prone to intravenous immunoglobulin-induced aseptic meningitis. DIAM will be mainly evoked on chronological criteria such as rapid occurrence after initiation, rapid regression after discontinuation, and recurrence after rechallenge of the suspected drug. When occurring, positive rechallenge may be very useful in the absence of initial diagnosis. Finally, DIAM remains a diagnosis of elimination. It should be suggested only after all infectious causes have been ruled out.

KEYWORDS:

allergy; drug-induced aseptic meningitis; hypersensitivity; neurological disorders

PMID:
29364542
DOI:
10.1111/fcp.12349
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center